Recently, a high incidence of osteopenia and osteoporosis has been observed in individuals infected with human immunodeficiency virus (HIV). This problem appears to be more frequent in patients receiving potent antiretroviral therapy. Other bone-related complications in HIV-infected individuals, including avascular necrosis of the hip and compression fracture of the lumbar spine, have also been reported. People living with HIV have significant alterations in bone metabolism, regardless of whether they are receiving potent antiretroviral therapy. The underlying mechanisms to account for these observations remain unknown, although studies are underway to examine the relationship between the bone abnormalities and other complications associated with HIV and antiretroviral therapy. HIV-infected patients with osteopenia or osteoporosis should be treated similarly to HIV-seronegative patients with appropriate use of nutritional supplements (calcium and vitamin D) and exercise. Hormone replacement and antiresorptive therapies might be also indicated.
|Original language||English (US)|
|Journal||Clinical Infectious Diseases|
|Issue number||SUPPL. 2|
|State||Published - Apr 1 2003|
ASJC Scopus subject areas
- Microbiology (medical)
- Infectious Diseases